Overdose and Poisoning
Overdose and poisoning occur when a substance causes dangerous acute effects on breathing, consciousness, the heart, brain or other body systems. The emergency can look very different depending on the substance, and urgent help should not wait until the exact cause is known.
A suspected overdose or poisoning is not always someone lying unconscious.
Some emergencies involve very slow or stopped breathing. Others involve seizures, severe confusion, extreme agitation, very high body temperature, collapse or rapidly worsening illness.
Urgent help is especially important if someone cannot be woken, is breathing abnormally, has a seizure, becomes severely confused or delirious, or shows other signs of major deterioration.
Different substances produce different patterns.
Naloxone can reverse opioid overdose, but it does not treat non-opioid poisoning and it does not replace further medical care.
Unknown or counterfeit substances increase uncertainty rather than reducing concern.
Someone does not need to know exactly what was taken before recognising that something is seriously wrong.
Full access is needed to read this Topic's articles.


